Pennsylvania, 2021

Tornado in Pennsylvania, August 18, 2021

August 18, 2021 · NWS CTP · 1 event in 1 county or zone

An EF-0 tornado touched down near Winterstown during the evening of August 18, 2021. 7 miles, and a maximum path width of 125 yards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An EF-0 tornado touched down near Winterstown during the evening of August 18, 2021. The tornado had estimated peak winds near 85 mph, a path length of around 0.7 miles, and a maximum path width of 125 yards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 18, 7:11 PM EST, 24 minutes earlier.

Area forecast discussion, Aug 18, 7:11 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service State College PA
811 PM EDT Wed Aug 18 2021

.SYNOPSIS...
The remnants of Tropical Storm Fred will lift north across
Central Pennsylvania this afternoon bringing a threat of heavy
rain, flooding, and a few weak/brief tornadoes. A cut off upper
low will then drift southeast across the region late this week
with unsettled conditions through the upcoming weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Isolated/weak tornado potential continues in central PA over
the eastern sector of post tropical Fred. Tornado Watch #447
remains in effect until 8PM EDT. Convection developing within
the convergence bands will move north and interact with the warm
front where low-level hodograph size should be maximized
(250-350 m2/s2 SRH) during afternoon peak heating.

Flash flooding threat also ongoing with two areas of focus: 1)
along and just north of the path of Fred and 2) with training
bands east of the track that contain deeper convective elements
and high rain rates. KAOO picked up just over 2" of rain in
about 40 minutes between 12-1PM with at 6hr total of 2.85"
ending 18Z. Flash flood watch remains in effect through late
tonight.

Hires ensembles show the rain exiting the area around midnight
with leftover/lingering showers on the backside into early
Thursday morning. Muggy tonight with minT 65-75F or +10-15F
above climo.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Some isolated to scattered diurnal convection is possible on
Thursday behind the remnant low from post-tropical Fred. It will
be warmer with highs in the 75-85F range. Trailing shortwave
wraps into developing closed low over CPA Thursday night into
early Friday with max POPs over south-central PA.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Upper level trough will still be over the area through the
upcoming weekend, resulting in a daily chance for pop up
showers or a few rumbles of thunder. The best chance for
precipitation each day will be in the afternoon and early
evening. Moist southerly flow may result in a better chance of
showers and thunderstorms over east central PA on Saturday,
especially in the afternoon.

Highs will range from the mid 70s to mid 80s, generally around
seasonal averages for mid to late August.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Steady rain associated with Fred moving into the eastern half of
the forecast area. A few severe thunderstorms are still possible
near KLNS through the evening. Elsewhere, low cloud and light
rain will persist.

The showers will gradually dissipate from southwest to
northeast tonight, as the remnants of Fred pull to the northeast
of the area. Winds will turn northwesterly behind the departing
low. This upsloping flow will bring the western highlands (JST
and BFD) down to solidly IFR cigs, with generally MVFR cigs
elsewhere.

Conditions should improve to VFR Thursday morning across the
Lower Susq Valley airfields (MDT and LNS), while low cigs will
be slower to improve farther north and west. Scattered showers
and possibly a stray storm will redevelop across the area by
afternoon, and could cause brief restrictions.

Outlook...

Fri-Mon...Restrictions possible in scattered afternoon showers
and isolated t-storms.

&&

.HYDROLOGY...
Current rainfall forecast of 1-3 inches with higher localized
amounts (5-6") brings several river points into action/caution
stage or near flood stage. This includes some on the mainstem
Susquehanna River. No river flooding is forecast at this time,
however smaller streams and creeks will remain most vulnerable
given potential for training bands of localized heavy to
excessive rainfall.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM EDT Thursday for PAZ006-012-018-
019-026>028-036-037-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Evanego/Travis
AVIATION...Evanego/Tyburski
HYDROLOGY...Ross
Hazardous weather outlook, Aug 18, 7:13 PM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
813 PM EDT Wed Aug 18 2021

PAZ006-012-018-019-026>028-036-037-041-042-045-046-049-050-056-063-
064-200015-
Potter-Northern Clinton-Northern Centre-Southern Centre-Huntingdon-
Mifflin-Juniata-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Perry-Cumberland-
Adams-
813 PM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-011-017-024-025-033>035-200015-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Blair-Somerset-Bedford-
Fulton-
813 PM EDT Wed Aug 18 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ051>053-057>059-065-066-200015-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-York-
Lancaster-
813 PM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...
...TORNADO WATCH 447 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

BG

In the hours before

Special weather statement, Aug 18, 5:56 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service State College PA
656 PM EDT Wed Aug 18 2021

PAZ058-182315-
Schuylkill PA-
656 PM EDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of northeastern
Schuylkill County through 715 PM EDT...

At 656 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tuscarora, moving north at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pottsville, Tamaqua, Shenandoah, Mahanoy City, St. Clair, Mcadoo,
Port Carbon, Hometown, Tuscarora, New Philadelphia, Oneida, Grier
City-Park Crest, Delano, Nuremburg, Sheppton, Brandonville,
McKeansburg, Coaldale, Locust Lake State Park and New Boston-Morea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 800 PM EDT for central
Pennsylvania.

&&

LAT...LON 4065 7598 4070 7622 4094 7618 4090 7604
      4091 7600 4084 7591
TIME...MOT...LOC 2256Z 191DEG 42KT 4076 7608

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Colbert
Local storm report, Aug 18, 6:01 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
701 PM EDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     1 NNE MOUNT HOLLY SPRIN 40.12N 77.18W
08/18/2021                   CUMBERLAND         PA   UTILITY COMPANY

            TREES DOWN ON WIRES.

&&
Local storm report, Aug 18, 6:07 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
707 PM EDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     3 W CASHTOWN            39.88N 77.39W
08/18/2021                   ADAMS              PA   UTILITY COMPANY

            TREES DOWN ON WIRES.

&&
Local storm report, Aug 18, 6:23 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
723 PM EDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     4 WSW KRATZERVILLE      40.82N 76.98W
08/18/2021                   SNYDER             PA   EMERGENCY MNGR

            ROOF PARTIALLY REMOVED ON A HOME AND A
            GARAGE IN MIDDLECREEK TWP. TREE LIMBS
            SNAPPED.

&&

MRC
Local storm report, Aug 18, 6:40 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
740 PM EDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     4 E HALIFAX             40.46N 76.86W
08/18/2021                   DAUPHIN            PA   EMERGENCY MNGR

            MULTIPLE TREES DOWN. FUNNEL CLOUD REPORTED.

&&

MRC
Local storm report, Aug 18, 7:16 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
816 PM EDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     1 SSE PENNVILLE         39.78N 76.98W
08/18/2021                   YORK               PA   911 CALL CENTER

            TREES DOWN ON WIRES IN SOUTH HANOVER.

&&

The radar

The Sterling radar (KLWX), 123 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, York

When
August 18, 7:35 PM EST to 7:37 PM EST
Where
York County, 1.7 mi SSW of Adamsville to 1.18 mi S of Adamsville
Rating
EF0
Path length
0.68 mi
Path width
125 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
39.856, -76.627

An EF-0 tornado touched down near Winterstown during the evening of August 18, 2021. The tornado had estimated peak winds near 85 mph, a path length of around 0.7 miles, and a maximum path width of 125 yards. The tornado touched down south of List Road and tracked northeastward across Main Street before lifting just south of Pleasant View Road in North Hopewell Township/Winterstown Borough. Damage consisted of one to two dozen snapped/uprooted trees (mostly softwood pines) with some tops sheared off. Some of the tree tops were lofted 25 to 45 yards. Two homes along the path received minor damage to siding, and a wooden swing set was damaged.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyThe tornado archive for Pennsylvania, 2021Warnings in Pennsylvania, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976673.